One of the big challenges for hospitals is to keep patients from picking up a nasty infection while they are being treated for something else. One of the most worrisome is Clostridium difficile, or C diff for short. This bug causes severe diarrhea that may become life threatening.
Antibiotic therapy is not always successful. That’s why a new approach to treating C diff is generating a great deal of interest. Researchers report that monoclonal antibodies to the toxins produced by these bacteria can be effective in preventing recurrences. Reducing the spread of C diff in hospitals with good infection control practices and utilizing new immunotherapy may help doctors defeat a dangerous bug.
[New England Journal of Medicine, Jan. 21, 2010]

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Pope
    Cary, NC
    Reply

    I think I contracted C-Diff volunteering for homeless tents camps and cities. It nearly killed me was in a heart unit under quarantine for 6 days. Been taking Flagyl and am almost finished with it. Have a question, has anyone had a severe exhaustion from taking this?

  2. Lori Schindler
    Reply

    Two years ago I came down with bacterial pneumonia. I was put on strong antibiotics which upset my stomach and after the second day I came down with diarrhea. So bad, the urge to go was constant. I called the dr. and he prescribed meds which I was going to pick up when I thought why not try liquid accidopholus which I had in my fridge. Whithin one hour my symptoms got better. I took it every hour for the rest of the day. And afterwards until I felt better. What a lifesaver!

  3. ebm
    Reply

    Gary, I agree with you, often there is the same headline repeated when I click on the
    subject line but no real info to use. i.e.The Mediterranean Diet. We all have heard
    about it, but all I know is that they eat a lot of olive oil, pasta and veggies. Nice to get a link with more details. The same goes for radio
    interviews, to get the details we have to order a CD which helps pay for the radio time.
    PEOPLE’S PHARMACY RESPONSE: THESE HEALTH NEWS PIECES ARE MEANT TO ALERT READERS TO NEW RESEARCH IN THE MEDICAL LITERATURE. WHENEVER POSSIBLE, WE OFFER A LINK TO THE ARTICLE, THOUGH SOMETIMES ONLY THE ABSTRACT IS ACCESSIBLE WITHOUT A SUBSCRIPTION TO THE JOURNAL.
    IF YOU WANT TO LISTEN TO THE RADIO SHOW, SIGN UP FOR THE PODCAST OR DOWNLOAD IT. IT IS FREE FOR THE FIRST SIX WEEKS.

  4. Greg Pharmacy Student
    Reply

    Gary S.
    This link will be helpful: http://en.wikipedia.org/wiki/C_diff
    Steve P describes the most common people who suffer from C. difficile: 1) hospitalized patients 2) those with recent antibiotic use.
    Acid lowering medications like Prilosec and Ranitidine are a risk.
    C difficile is NOT killed by alcohol hand sanitizers; you have to use soap and water to remove it.
    To decrease the chance of getting diarrhea from C. difficile you can eat yogurt when you are prescribed antibiotics.
    We are all covered in bacteria, C. difficile is naturally in some of us (maybe in Steve P before he was hospitalized). Many of us also have MRSA in our nostrils.

  5. Phyll
    Reply

    My mother had hip revision surgery last year. While in rehab, she was given an antibiotic for a low-grade fever supposedly caused by a urine infection. Four days later she contracted C.diff and she never recovered from it. Sadly it destroyed her mind and her body and she died 3 months later.

  6. Gary S.
    Reply

    If you are going to direct me to an article make certain that the article provides more than a news headline. For C Diff I want much more information. Something I can take to a doctor and have him or her listen. I don’t want a positive head nod and then a goodbye. If you have the information provide something substantive — or at the very least a link to something more informative.

  7. Steve P
    Reply

    I’ll never forget being in the hospital for a mild Pneumonia and ending up almost dead from C.diff.
    They say it was the IV Cleomycin that killed off the Flora in my GI tract but I believe it was a case of careless sanitary procedure at the hospital. Whatever.
    Anyway after 10 very painful days of bloody diarrhea, anorexia and bloating, they tell me my Colon has become paralyzed and “we just don’t know” what will happen. Well it just happened that a week more of Flagyl brought it under control and I didn’t lose my colon although it was very close.
    When I was finally discharged I was checked outpatient and was still positive for the Bacteria. They say I’m a lifetime carrier of the disease.
    I wish people would wash their hands.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.